Announcement

Collapse

Welcome to the updated and refreshed Tourette Canada Online Forum!

Tourette Canada Online Forum is a free, safe, moderated online community where registered users can exchange ideas, information and support about issues related to Tourette Syndrome. Tourette Canada has recently changed the server and refreshed the pages so returning members will notice a brighter look. Tourette Canada welcomes back two former moderators, Janet Rumsey and Cathy Wylie, to the Forum. Their knowledge and insight will serve the Tourette Forum participants with dedication and expertise.

We would like to thank the administrators and moderators who have dedicated countless hours to build and maintain the Forum. We look forward to continuing to provide a place for individuals and families affected by Tourette Syndrome and its associated disorders to get information, exchange information with others, and connect with the affiliates and support available across Canada.
See more
See less

TS Youth Group Pickering

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • TS Youth Group Pickering

    Jezabel,

    Welcome to the TS Forum and thanks for your particpation. Would you care to elaborate on the group with which you are working...it sounds interesting.

    Hope you will make the TS Forum a regular part of your online activites.
    Steve

    Dum spiro spero....While I breathe, I hope

    Tourette Canada Homepage
    If you enjoy the TC Forum, please consider a Tourette Canada membership
    Please visit our sister Forum: Psychlinks Psychology and Mental Health Support Forum

  • #2
    TS Youth Group Pickering

    I would love to elaborate on why I'm not on meds and a bit about the youth group. I stopped taking meds (against everyone's suggestions) when I was about 18. I still had very severe tics and my OCD was something to be recconed with. I went through severe withdrawl in the hospital (due to how quickly I stopped the meds) and was in and out for suicide attempts after that. It was a very hard process but I found that being myself was easier to handle than being on meds. I suffered a lot of side effects and forgot things I loved, like playing the piano, I didn't like the person I was when I was on meds and have since learned alternate ways to manage my disorders, sometimes effectively and sometimes not. The youth group I've had running since about 2000 and it's a huge success. We meet once a month, usually in Pickering and just hang out. I have regular teens that come out (mostly boys but a few girls too) and we talk about school, our friends, and all the regular stuff that teens talk about. We don't discuss our disorders very often, it's more of just a comfortable place to hang out.

    Comment


    • #3
      TS Youth Group Pickering

      Jezabel,

      Thanks for sharing the information about the group with which you work in Pickering. I've moved your message to as its own topic, so people interested in further information on your group can post a reply here.

      How many people usually participate and how do you get the message out for people to know about your group?

      I'm very sorry to hear about the difficulties you had while on medication, and especially with withdrawl.

      It's not uncommon for people with TS to choose to be medication free, because for them the side effects of medications are worse than the benefits they might experience.

      Any medication, as you well know, has to be evaluated on the basis if benefits vs risks and disadvantages.

      When you decided that you wanted to stop medications, were you withdrawing the meds with your doctor's supervision or did you do it on your own?
      Steve

      Dum spiro spero....While I breathe, I hope

      Tourette Canada Homepage
      If you enjoy the TC Forum, please consider a Tourette Canada membership
      Please visit our sister Forum: Psychlinks Psychology and Mental Health Support Forum

      Comment


      • #4
        TS Youth Group Pickering

        Steve,
        right now were going mostly on word of mouth, we also have some people in the foundation who pass on word about us to youth that call in looking for support. My mother happens to run the Toronto chapter and the help line so when youth call in through either of those avenues they also get reffered to me. I have between 10 and 20 youth that usually come out, sometimes there's as few as 5 of us at a meeting but we're noisy enough that you'd never know the difference! I've also made the group open to siblings, friends, boy/girlfriends and bullies inorder to help make everyone comfortable. As long as they're needing to be educated or are supportive of the touretter, they're welcome at the group. About the medication, I do have a teeny tiny bit of disinhibition, and I decided that I just didn't want to take my meds anymore. It was completely done by myself and I wouldn't recommend it to anyone! It was about three days of pain and chills and being sick as a dog, my system went into shock from the sudden withdrawl, it was terrible. Had I of done it the way my doctor wanted it would have taken a couple of weeks and would have been highly unpainful apparently. It's a mental note Ive made for the next phase of life where I feel I need meds!

        Comment


        • #5
          TS Youth Group Pickering

          Jezabel,

          What a wonderful resource you're providing. I'm sure it's appreciated by everyone who attends, because there are so many misconceptions about TS and lack of accurate information, that your group is surely well informed.

          What do you use for handouts, if any? Do you ever have a health professional speak to your group?

          A technique we used in a TS Chapter I was involved with was to print announcements of our meetings time and day, which we left at the offices of local physician we knew saw TS patients. Also those physican's secretaries and/or nurses are valuable to keep informed of your meetings because patients or patient's mom's will check with them for outside support.

          As for the sudden withdrawl of your medication, it would have been easier on your body and your comfort if your physician's suggestion to taper the dose over a couple of weeks would have been followed.

          Some of the medications used have a very short half life, which means it takes just a few days before the level of the med in your system reaches its therapeutic level. If you stop the med suddenly, the blood levels drop suddenly, and your body has difficulty to adjust and so one experiences withdrawl.

          When long half life meds are stopped suddenly, the residual effect of the long lasting drug makes withdrawl less dramatic, but it is felt there are sometimes therapeutic disadvantages to these longer acting meds.

          This is where one's physician's expertise and understanding of your medications is helpful when one needs to change dosage, switch meds or to stop taking meds.

          As you said, it's one of those lessons one learns from experience.

          Thanks for your great input to the TS Forum and we hope you'll make the Forum a regular part of your online activities.
          Steve

          Dum spiro spero....While I breathe, I hope

          Tourette Canada Homepage
          If you enjoy the TC Forum, please consider a Tourette Canada membership
          Please visit our sister Forum: Psychlinks Psychology and Mental Health Support Forum

          Comment

          Working...
          X